Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 309, NWS Little Rock, AR

December 18, 2002Boone County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Dec 18, 2002, 9:34 AM CST for Boone County, Arkansas. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 18, 2002, 9:34 AM CST (15:34 UTC)
Expired
Dec 18, 2002, 10:05 AM CST
In force
31 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Boone County, AR

The radar

The Springfield radar (KSGF), 107 km from the middle of the area, began a volume at 15:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 18, 9:35 AM CSTHail 0.75Harrison, AR

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 18, 7:20 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 3.6 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 894 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 425 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
894 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
549 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
425 m²/s²
0-3 km storm-relative helicity
449 m²/s²
Significant tornado parameter
2.4
Supercell composite
8.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 18, 3:05 AM CST, 6 hours 29 minutes earlier.

Area forecast discussion, Dec 18, 3:05 AM CST, 6 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
305 AM CST WED DEC 18 2002

FORECAST LOOKING A LITTLE OMINOUS DURING THE AFTERNOON HOURS TODAY
INTO TONIGHT. COLD FRONT WILL PUSH INTO THE STATE FROM THE
PLAINS...WITH UPPER TROUGH BECOMING MORE IN PHASE WITH FRONT
TONIGHT. AS THE PHASING OCCURS...THUNDERSTORM DEVELOPMENT WILL OCCUR
IN AN ALREADY WARM AND UNSTABLE ENVIRONMENT.

IN THE SHORT TERM...MOISTURE LOOKS RATHER SHALLOW IN FORECAST
SOUNDINGS AND SOME CAPPING ALOFT WILL PREVENT ANY SIGNIFICANT
THUNDERSTORM DEVELOPMENT FOR AWHILE. HOWEVER...HEADING INTO THE
AFTERNOON HOURS...CAPPING BECOMES MINIMAL AND MOISTURE DEEPENS. DATA
KEYING ON MAIN THUNDERSTORM DEVELOPMENT BY THIS EVENING IN ABOUT THE
SOUTHEAST HALF OF THE STATE.

QUITE A BIT OF WIND ENERGY TO PLAY WITH...AND SHEAR RATHER
SIGNIFICANT. GIVEN THIS...SPC NOTING THAT TORNADOES ARE POSSIBLE...
AND WOULD HAVE TO AGREE. THIS IS ESPECIALLY TRUE WITH THE STORMS
MOSTLY SURFACE BASED.

ANYWAY...HAVE MENTIONED THE POSSIBILITY OF SEVERE STORMS IN THE
FORECAST TODAY/TONIGHT WITH WELL ABOVE NORMAL TEMPERATURES AND
BREEZY CONDITIONS.

FRONT WILL PUSH EAST OF THE STATE ON THURSDAY. AFTER A LINGERING
CHANCE OF SHOWERS IN THE MORNING...LOOKS LIKE CLOUDS WILL BREAK UP
DURING THE AFTERNOON WITH COOLER/DRIER AIR SPREADING ACROSS THE
STATE FROM THE WEST.

LOOKING AHEAD...DRY AND COOLER ON FRIDAY. A WEAK SYSTEM WILL MOVE
MOSTLY TO THE NORTH OF ARKANSAS ON SATURDAY...BUT MENTIONED A SLIGHT
CHANCE OF SHOWERS AS IT GOES BY. MOSTLY SUNNY AND COOL ON
SUNDAY.

A MORE SIGNIFICANT SYSTEM WILL DEVELOP ALONG THE GULF COAST EARLY
NEXT WEEK. CLOUDS WILL INCREASE WITH A CHANCE OF RAIN
MONDAY/TUESDAY.

FCSTID =   46
HRO   64  42  57  34 /  50  40  10  10
LIT   70  50  64  40 /  50  60  30  10
HOT   69  48  63  39 /  50  40  10  10
PBF   72  52  66  41 /  30  80  30  10

.LZK...NONE
Hazardous weather outlook, Dec 18, 5:00 AM CST, 4 hours 34 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CST WED DEC 18 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE WEATHER MAINLY FOR THIS AFTERNOON
AND EVENING ACROSS MOST OF CENTRAL AND EASTERN ARKANSAS. THERE IS A
SLIGHT RISK OF SEVERE WEATHER ELSEWHERE TODAY AND TONIGHT. ISOLATED
SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE MORNING IN NORTHERN AND
WESTERN SECTIONS. THIS AFTERNOON AS AN UPPER LEVEL LOW APPROACHES...
A LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP ACROSS
CENTRAL ARKANSAS. DAMAGING WINDS...LARGE HAIL...AND TORNADOES WILL
BE POSSIBLE WITH THESE STORMS. ISOLATED THUNDERSTORMS COULD DEVELOP
AHEAD OF THE LINE...AND ANY SUCH STORMS COULD PRODUCE TORNADOES AS
WELL AS LARGE HAIL AND DAMAGING WIND. THESE THUNDERSTORMS WILL MOVE
EAST ACROSS EASTERN ARKANSAS DURING THE EVENING AND SHOULD BE OUT
OF THE STATE AROUND MIDNIGHT OR SHORTLY THEREAFTER. A CHANCE OF
RAIN AND WEAKER THUNDERSTORMS WILL CONTINUE FOR THE REST OF THE
NIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY IN MOST OF ARKANSAS TODAY.
SPOTTERS IN NORTHERN AND WESTERN ARKANSAS MAY BE ACTIVATED THIS
MORNING WHILE IN OTHER AREAS...ACTIVATION WILL LIKELY BE THIS
AFTERNOON OR THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

29

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 1:33 PM CSTSevere Thunderstorm WarningLZKPerry32 min
Dec 18, 1:42 PM CSTSevere Thunderstorm WarningLZKGarland43 min
Dec 18, 2:08 PM CSTSevere Thunderstorm WarningLZKPerry, Saline27 min
Dec 18, 2:35 PM CSTSevere Thunderstorm WarningLZKPerry, Pulaski, Saline45 min
Dec 18, 3:01 PM CSTSevere Thunderstorm WarningLZKGarland29 min
Dec 18, 3:06 PM CSTSevere Thunderstorm WarningLZKFaulkner39 min
Dec 18, 3:17 PM CSTSevere Thunderstorm WarningLZKPerry, Pulaski, Saline33 min
Dec 18, 3:21 PM CSTSevere Thunderstorm WarningLZKPerry, Pulaski, Saline29 min
Dec 18, 3:30 PM CSTTornado WarningLZKFaulkner30 min
Dec 18, 3:31 PM CSTSevere Thunderstorm WarningLZKClark, Garland, Hot Spring, Pike44 min
Dec 18, 3:44 PM CSTTornado WarningLZKGarland31 min
Dec 18, 3:47 PM CSTTornado WarningLZKHot Spring28 min
Dec 18, 3:51 PM CSTSevere Thunderstorm WarningLZKPulaski, Saline34 min
Dec 18, 3:51 PM CSTTornado WarningLZKCleburne, White29 min
Dec 18, 3:58 PM CSTTornado WarningLZKSaline47 min
Dec 18, 4:09 PM CSTSevere Thunderstorm WarningLZKFaulkner61 min
Dec 18, 4:15 PM CSTSevere Thunderstorm WarningLZKGrant45 min
Dec 18, 4:17 PM CSTTornado WarningLZKFaulkner, White43 min
Dec 18, 4:18 PM CSTTornado WarningLZKGarland27 min
Dec 18, 4:19 PM CSTSevere Thunderstorm WarningLZKArkansas, Jefferson31 min
Dec 18, 4:19 PM CSTSevere Thunderstorm WarningLZKFaulkner51 min
Dec 18, 4:24 PM CSTTornado WarningLZKPulaski46 min
Dec 18, 4:27 PM CSTSevere Thunderstorm WarningLZKIndependence43 min
Dec 18, 4:40 PM CSTTornado WarningLZKGrant, Jefferson30 min
Dec 18, 4:49 PM CSTTornado WarningLZKIndependence, Jackson31 min
Dec 18, 4:54 PM CSTFlash Flood WarningLZKGarland3 hr
Dec 18, 4:58 PM CSTTornado WarningLZKLonoke47 min
Dec 18, 5:02 PM CSTTornado WarningLZKLonoke, White43 min
Dec 18, 5:03 PM CSTTornado WarningLZKFaulkner47 min
Dec 18, 5:10 PM CSTFlash Flood WarningLZKSaline3 hr
Dec 18, 5:11 PM CSTTornado WarningLZKDrew44 min
Dec 18, 5:21 PM CSTSevere Thunderstorm WarningLZKClark, Pike44 min
Dec 18, 5:22 PM CSTTornado WarningLZKPrairie58 min
Dec 18, 5:29 PM CSTFlash Flood WarningLZKClark, Pike3 hr
Dec 18, 5:34 PM CSTSevere Thunderstorm WarningLZKOuachita46 min
Dec 18, 5:41 PM CSTTornado WarningLZKOuachita29 min
Dec 18, 5:46 PM CSTTornado WarningLZKJackson, White, Woodruff39 min
Dec 18, 5:50 PM CSTTornado WarningLZKDesha45 min
Dec 18, 5:51 PM CSTSevere Thunderstorm WarningLZKGarland, Hot Spring44 min
Dec 18, 5:53 PM CSTTornado WarningLZKMonroe27 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.